Advertisement

Dextromethorphan poisoning reversed by naloxone

      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      Dextromethorphan, a common ingredient in cough syrups, has rarely been described to cause toxicity. The authors describe an unusual case of a known asthmatic presenting with somnolence, who appeared to be in end-stage respiratory failure. Her partial response to routine naloxone, 1 mg, was surprising. However, additional naloxone was required to completely normallze the patient's mental status. The authors suggest naloxone be administered in doses of 0.4 mg or more intravenously in suspected dextromethorphan overdose.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Katonia B
        • Wason S
        Dextromethorphan danger.
        N Engl J Med. 1986; 314: 993
        • Dodds A
        • Revai E
        Toxic psychosis due to dextromethorphan.
        Med J Aust. 1967; 2: 231
        • Rammer L
        • Holgren P
        • Sandler H
        Fatal intoxication by dextromethorphan: A report on two cases.
        Forensic Sci Intl. 1988; 37: 233-236
        • Ramachander G
        • Williams FD
        • Emele JF
        Determination of dextromethorphan in plasma and evaluation of bioavailability of dextromethorphan hydrobromide in humans.
        J Pharm Sci. 1977; 66: 1047-1048
      1. Moffat AC Jackson JV Moss MJ Clarke's isolation and identification of Drugs. Pharmaceutical Press, London, England1986: 521
        • Larson MD
        Action of narcotics on pupil.
        Anesthesia. 1987; 42: 566
        • Shaul WL
        • Wandell M
        • Robertson WO
        Dextromethorphan toxicity: Reversal by naloxone.
        Pediatrics. 1977; 59: 117-119
      2. ed 4. Poisindex. Vol 61. Micromedix, Inc, Denver, CO1989